[Skip to Content]
[Skip to Content Landing]
Article
July 1992

Nonsteroidal Anti-inflammatory Drug—Associated Pulmonary Infiltrates With Eosinophilia: Review of the Literature and Food and Drug Administration Adverse Drug Reaction Reports

Author Affiliations

From the Department of Medicine, Duke University Medical Center, Durham, NC.

Arch Intern Med. 1992;152(7):1521-1524. doi:10.1001/archinte.1992.00400190139026
Abstract

Objective.—  The purpose of this study was to detail the clinical and pathologic presentation of pulmonary infiltrates with eosinophilia (PIE) associated with nonsteroidal anti-inflammatory drug use.

Methods. —  We reviewed case reports and Food and Drug Administration Adverse Drug Reaction Spontaneous Reporting Program reports.

Results.—  A case of pulmonary infiltrates with eosinophilia related to naproxen use was studied. Six similar cases from the medical literature and 22 reports from the Food and Drug Administration were reviewed. Four cases of PIE associated with ibuprofen, obtained from the Food and Drug Administration, and single literature reports of PIE associated with fenoprofen and sulindac detailed similar clinical presentations. The clinical presentation of PIE syndrome associated with nonsteroidal anti-inflammatory drugs included fever, cough, dyspnea, infiltrates on chest roentgenogram, and an absolute peripheral eosinophilia. Pathologic examination revealed poorly defined granulomas with infiltrating eosinophils.

Conclusions. —  Naproxen and other nonsteroidal anti-inflammatory drugs can elicit the PIE syndrome. The prevalence of this side effect is likely underestimated, given the extensive use of these drugs and the relatively benign course of PIE syndrome.(Arch Intern Med. 1992;152:1521-1524)

×